Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 726, NWS Memphis, TN

September 25, 2011Cross County, Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 25, 2011, 4:45 PM CDT for Cross County, Lee County, St. Francis County, Arkansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2011, 4:45 PM CDT (21:45 UTC)
Expired
Sep 25, 2011, 5:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Cross County, AR, Lee County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 5:02 PM CDTTSTM WND DMGWheatley, ARI40 TRUCKSTOP AT MM221 HAD AN AWNING BLOWN ACROSS THE PARKING LOT AND A POWER POLE SNAPPED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:19 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS54 KMEG 252145
SVRMEG
ARC037-077-123-252230-
/O.NEW.KMEG.SV.W.0726.110925T2145Z-110925T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT SUN SEP 25 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF WHEATLEY...OR NEAR COTTON PLANT...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORREST
  CITY...HUGHES...MADISON...PALESTINE AND VILLAGE CREEK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3501 9115 3501 9105 3513 9104 3526 9051
      3515 9050 3514 9048 3491 9044 3486 9110
      3487 9112 3490 9112 3491 9116 3498 9116
TIME...MOT...LOC 2145Z 256DEG 39KT 3499 9120

$$
1 follow-up statement
262 
WWUS54 KMEG 252213
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT SUN SEP 25 2011

ARC037-077-123-252230-
/O.CON.KMEG.SV.W.0726.000000T0000Z-110925T2230Z/
CROSS AR-LEE AR-ST. FRANCIS AR-
513 PM CDT SUN SEP 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR ST. FRANCIS...NORTHWESTERN LEE AND SOUTHEASTERN CROSS COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PALESTINE...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORREST
CITY...HUGHES...MADISON...PALESTINE...L'ANGVILLE...FITZGERALD
CROSSING...BLOSSOM...GOODWIN...FOUR GUMS...HAWKINS...SLONIKERS
MILL...HORTON...ROSENBAUM AND DODSONS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3513 9104 3526 9051 3515 9050 3514 9048
      3491 9044 3487 9103 3490 9106
TIME...MOT...LOC 2213Z 256DEG 39KT 3494 9092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:29 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 25, 2:29 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
229 PM CDT SUN SEP 25 2011

.DISCUSSION...

A COLD FRONT...CURRENTLY LOCATED FROM JONESBORO ARKANSAS TO HOT
SPRINGS ARKANSAS...WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE
MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE YET TO DEVELOP
THIS AFTERNOON ALONG THE FRONT. THERE WILL CONTINUE TO BE NARROW
WINDOW FOR SEVERE STORMS THROUGH SUNSET. THEREAFTER...THE LOSS OF
DAYTIME HEATING SHOULD PUT AN END TO THE THREAT. THE BEST LOCATION
TO SEE SEVERE WEATHER REMAINS ACROSS EAST-CENTRAL ARKANSAS AND
NORTHWEST MISSISSIPPI WHERE CLOUD BREAKS HAVE OCCURRED ALLOWING
FOR GREATER INSTABILITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS FROM THE SEVERE STORMS. HOWEVER...CANNOT RULE OUT AN
ISOLATED TORNADO DUE TO THE HIGH HELICITY VALUES ACROSS THE AREA
DUE TO THE DEVELOPING SFC LOW ALONG THE FRONT OVER SOUTHWEST ARKANSAS.
HOWEVER...CLOUDS WILL BE MOVING BACK INTO EAST-CENTRAL ARKANSAS
SHORTLY WHICH MAY PUSH THE BEST SEVERE WEATHER LOCATION TO JUST
NORTHWEST MISSISSIPPI. AFTER MIDNIGHT...BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL SHIFT TO WEST TENNESSEE AND NORTH
MISSISSIPPI. LOWS WILL RANGE FROM THE UPPER 40S ACROSS NORTHEAST
ARKANSAS THANKS TO CLEARING BEHIND THE FRONT TO THE MID 60S ACROSS
NORTHEAST MISSISSIPPI.

FRONT WILL CONTINUE TO PUSH EAST ACROSS PORTIONS OF WEST TENNESSEE
NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI ON MONDAY.
MEANWHILE...THE UPPER LOW WILL CONTINUE TO MEANDER AROUND CENTRAL
ILLINOIS. THIS MAY PREVENT CLOUDS FROM CLEARING AS RAPIDLY BEHIND
THE FRONT. WILL KEEP PARTLY CLOUDY CONDITIONS GOING BEHIND THE
FRONT. HIGHS WILL BE IN THE 70S.

MONDAY NIGHT THROUGH WEDNESDAY...MODELS SEEM TO BE IN PRETTY GOOD
AGREEMENT NOW THAT FRONT SHOULD PUSH SOUTH AND REMAIN FAR ENOUGH
SOUTH OF THE CWA. WILL REMOVE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS SOUTHERN PORTIONS OF THE CWA. MEANWHILE...THE UPPER LEVEL LOW
WILL CONTINUE TO MEANDER AROUND THE ILLINOIS/INDIANA CORRIDOR. WRAP
AROUND SHOWERS FROM THE UPPER LOW COULD MOVE INTO PORTIONS OF THE
MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING THIS TIME FRAME
DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW AT THE TIME. THE
GFS REMAINS DRY WHILE THE NAM INDICATES THE POSSIBILITY OF
PRECIPITATION. FOR NOW WILL CONTINUE WITH A DRY FORECAST. LOWS WILL
MAINLY BE IN THE 50S WITH HIGHS IN THE LOWER TO MID 80S.

THURSDAY INTO THURSDAY NIGHT...ANOTHER COLD FRONT WILL SLIDE INTO
THE MIDSOUTH. MODELS INDICATE THE LACK OF MOISTURE SHOULD ALLOW THE
FRONT TO COME THROUGH DRY. COOLER AIR WILL FILTER INTO THE AREA
BEHIND THE FRONT.

FRIDAY INTO NEXT WEEKEND...COOL SFC HIGH PRESSURE WILL BUILD INTO
THE AREA ON FRIDAY PROVIDING PLEASANT AUTUMN CONDITIONS. AN UPPER
RIDGE WILL GRADUALLY BUILD OVER THE AREA THROUGH THE WEEKEND
CONTINUING THE BEAUTIFUL CONDITIONS. SKIES WILL BE CLEAR WITH HIGHS
IN THE 70S AND LOWS IN THE MID 40S TO UPPER 50S.

KRM

&&

.AVIATION...

18Z TAFS

SCATTERED TO NUMEROUS SHRAS AND TSRA PREVAIL OVER NORTHEAST
SECTIONS OF THE MIDSOUTH ATTM THOUGH THE TAF SITES ARE RELATIVELY
QUIET FOR THE MOMENT. A POTENT PIECE OF ENERGY ROTATING AROUND
THE LARGE UPPER LOW NORTH OF THE AREA WILL DEVELOP AND PUSH A COLD
FRONT ACROSS THE MIDSOUTH LATE THIS AFTERNOON INTO THE EVENING.
SHRAS AND TSRAS WILL DEVELOP ALONG THE FRONT AND PUSH ACROSS THE
AREA. ATTM IT LOOK LIKE THE STRONGEST PORTION OF THE LINE WILL
PROBABLY BE TO THE SW OF MEMPHIS TOWARD SOUTHERN ARKANSAS PERHAPS
MOVING INTO NORTHWEST MISSISSIPPI BY EVENING AND WEAKENING AS IT
HEADS EAST. LOOKS LIKE MAINLY VFR CONDS OUTSIDE TSRAS UNTIL THE
FRONT PASSES EACH SITE THEN A PERIOD OF MVFR CIGS WITH LEFTOVER
SHRAS. CONDS WILL LIFT BACK TO VFR FROM NW TO SE AS DRIER AIR
MOVES IN BEHIND THE FRONT. WINDS WILL BE FROM THE SOUTH AHEAD OF
THE FRONT AT 12-14 KTS WITH HIGHER GUSTS EXCEPT AT KJBR WHERE LIGHTER
ESE WINDS WILL PREVAIL. AFTER THE FRONT PASSES WINDS WILL SHIFT
AROUND TO THE N OR NW. THANKS TO THE CWSU FOR COLLABORATION.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  76  57  82 /  80  10  10  10
MKL  55  73  49  80 /  90  10  10  10
JBR  49  73  52  80 /  40  10  10  10
TUP  64  75  55  83 /  90  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 25, 3:34 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN SEP 25 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 PM CDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE MIDSOUTH...GENERALLY ALONG AND SOUTHEAST OF
A LINE FROM HARRISBURG ARKANSAS TO RIPLEY TENNESSEE AND TO WEST OF A LINE
FROM HUNTINGDON TENNESSEE TO PITTSBORO MISSISSIPPI. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. THE
MOST FAVORED LOCATION FOR A FEW SEVERE THUNDERSTORMS IS FROM EAST
CENTRAL ARKANSAS INTO NORTHWEST MISSISSIPPI AND PERHAPS INTO
SOUTHWEST TENNESSEE. IN THIS AREA...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

LOCALLY HEAVY RAINFALL IS LIKELY ACROSS MUCH OF THE MIDSOUTH THAT MAY
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

KRM

In the hours before

Local storm report, Sep 25, 3:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             WYNNE                   35.23N 90.79W
09/25/2011  E1.00 INCH       CROSS              AR   TRAINED SPOTTER

&&

CDG
Local storm report, Sep 25, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             EARLE                   35.27N 90.46W
09/25/2011  M1.00 INCH       CRITTENDEN         AR   PUBLIC

            AT EARLE HIGH SCHOOL.

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:45 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett, St. Francis45 min
Sep 25, 4:05 PM CDTTornado WarningMEGCrittenden, Cross40 min
Sep 25, 4:41 PM CDTTornado WarningMEGCrittenden49 min
Sep 25, 5:28 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis32 min
Sep 25, 6:39 PM CDTSpecial Weather StatementMEGPhillips36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.